Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Grand Rapids, MI

July 8, 2003Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2003, 2:52 AM EDT for Calhoun County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:52 AM EDT (06:52 UTC)
Expired
Jul 8, 2003, 3:30 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS53 KGRR 080652
SVRGRR
MIC025-080730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 330 AM EDT

* AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BATTLE CREEK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHALL AROUND 305 AM EDT
   MARENGO AROUND 315 AM EDT
   ALBION AROUND 320 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4235 8528 4217 8528 4214 8474 4237 8473

$$

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:51 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 7, 9:51 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
951 PM EDT MON JUL 7 2003

AM LEANING TOWARD REMOVING THE CHANCE OF THUNDERSTORMS FROM THE NRN
TWO THIRDS OF THE CWFA TONIGHT...OR AT LEAST LOWERING THE 40 POP TO
JUST A SLIGHT CHANCE (20 PCT). ALL OF THE CONVECTIVE DEVELOPMENT
THIS EVENING HAS BEEN FAVORING THE AREA FROM IOWA TO NRN OHIO WHERE
BEST AXIS OF MOISTURE AND INSTABILITY EXISTS.

ONLY PROBLEM IS THAT THE COLD FRONT IS STILL OVER ERN WI AND WILL BE
COMING THROUGH OVER THE NEXT FEW HOURS. DECENT SURFACE CONVERGENCE
EXISTS ALONG THE BOUNDARY...BUT NOTHING HAS DEVELOPED ALONG IT YET
(WITH EXCEPTION OF FARTHER NORTH OVER ERN UPR MI). DEW POINTS ARE
CURRENTLY IN THE MID 60S ACROSS THE CWFA WITH MID TO UPPER 70S TO
THE SOUTH. BELIEVE MCS COMING EAST FROM NRN ILLINOIS WILL RIDE THE
DEW POINT GRADIENT ALONG THE MI/IN BORDER... POSSIBLY CLIPPING THE
I-94 CORRIDOR. WILL THEREFORE LEAVE A 30-40 POP GOING THERE... AND
UPDATE THE HWO TO REFLECT LATEST SPC SWODY1.

LOW LEVEL NORTHWEST FLOW BEHIND THE SURFACE FRONT LATER TONIGHT
SHOULD DRIVE THE DEW POINTS DOWN A BIT...WITH MUCH OF THE NW CWFA
AROUND OR BELOW 60F BY 12Z. THIS SHOULD LEAD TO MORE COMFORTABLE
CONDITIONS FOR TUESDAY.

LATEST GFS/ECMWF SOLUTIONS FOR THE WED-THU TIME FRAME ARE A LITTLE
CONCERNING SINCE WE CURRENTLY HAVE A DRY FCST. WILL WAIT FOR NEW 00Z
GUIDANCE TO MAKE ANY CHANGES THAT FAR OUT.

MEADE

.GRR...NONE.
Hazardous weather outlook, Jul 7, 10:14 PM EDT, 4 hours 38 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF
THE INTERSTATE 94 CORRIDOR. AN ISOLATED SEVERE THUNDERSTORM CANNOT
BE RULED OUT IN THIS AREA...BUT THE MAIN SEVERE WEATHER THREAT IS
SOUTH OF MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM PREDICTION CENTER HAS PLACED FAR SOUTHERN LOWER MICHIGAN
IN A SLIGHT RISK AREA FOR SEVERE STORMS ON TUESDAY. THIS WOULD
INCLUDE AREAS FROM SOUTH HAVEN TO BATTLE CREEK TO JACKSON. THESE
STORMS SHOULD MAINLY OCCUR IN THE AFTERNOON AND EARLY EVENING HOURS
OF TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT MAY BE
NECESSARY ON TUESDAY.

JK MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:19 AM EDTSpecial Marine WarningGRR41 min
Jul 8, 12:19 AM EDTSpecial Marine WarningGRR41 min
Jul 8, 12:19 AM EDTSpecial Marine WarningGRR41 min
Jul 8, 12:58 AM EDTSpecial Marine WarningGRR62 min
Jul 8, 12:58 AM EDTSpecial Marine WarningGRR62 min
Jul 8, 1:09 AM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min
Jul 8, 11:03 AM EDTSpecial Marine WarningGRR57 min
Jul 8, 1:50 PM EDTSevere Thunderstorm WarningGRRJackson25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.